When Corticosteroids Suffocate: An Unusual Mimic of Superior Vena Cava Obstruction.
Chest. 2013 Oct 1;144(4_MeetingAbstracts):51A
Authors: Harper Y, Aggarwal S, Hassan R, Morgan P, Nadeem A, Arora R
SESSION TITLE: Airway Student/Resident Case Report PostersSESSION TYPE: Medical Student/Resident Case ReportPRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM – 02:30 PMINTRODUCTION: Chronic corticosteroid treatment is known to cause a localized pattern of obesity in the face, supraclavicular, and posterior cervical areas leading to the well-known Cushinoid features. However, abnormal fat distributions, even tumors, have been reported in the episternal area extending to the anterior neck (1).CASE PRESENTATION: We present the case of a 52 year old Caucasian male who was admitted for a progressive four week history of choking with bilateral arm elevation. He was an active smoker with a 23 pack year smoking history. He was taking oral prednisone which was prescribed six months prior to admission for severe gout. He had both 10 mg and 7.5 mg prednisone tablets at home and was extremely non-compliant with this medication. He would ingest a handful of tablets when the gouty pain occurred, repeating this 2-4 times a week over six months during which he reported a rapid weight gain of 25 lbs. General appearance revealed facial plethora and swelling with Cushinoid features. His neck was also swollen with extensive supraclavicular fat pads. Pemberton’s sign was positive causing complete loss of breath and choking with arm elevation. Initial chest X-ray reported widening of the superior mediastinum. A CT angiogram ruled out intrathoracic masses and revealed a normal superior vena cava, however excessive fat in the mediastinum and pericardium were reported. A CT scan of the neck revealed stranding in subcutaneous fat.DISCUSSION: With the initial constellation of findings, Superior Vena Cava Syndrome (SVCS) was suspected. After negative CT of the chest, the patient’s symptoms were attributed to the excessive fat distribution around his neck and mediastinum from chronic steroid use, which mechanically obstructed the patient’s upper airway during arm elevation or neck flexion. As the steroid intake was controlled and dosage tapered down, a complete reversal of symptoms was noted over the course of two weeks.CONCLUSIONS: Fat distribution in patient’s on corticosteroid therapy may vary from the classical Cushinoid description. Previous case reports have described abnormal corticosteroid induced fatty tissue tumors arising from the episternum as “Dewlap” (1). Steroid use and epidural lipomatosis leading to paraparesis has also been documented (2). To the best of our knowledge, there have been no documented cases of anteriolateral fatty neck infiltration due to steroid use that was severe enough to impinge and compress on the airway with arm elevation. The patient’s erratic corticosteroid use over 6 months had led to accelerated Cushinoid features including supraclavicular and mediastinal fat deposition which mimicked SVCS in presentation.Reference #1: Lucena GE, Bennett WM, Pierre RV. Dewlap A Corticosteroid-Induced Episternal Fatty Tumor. N Engl J Med. 1966;275(15):834-5.Reference #2: Gupta R, Kumar AN, Gupta V, Madhavan SM, Sharma SK. An Unusual Cause of Paraparesis in a Patient on Chronic Steroid Therapy J Spinal Cord Med. 2007; 30(1):67-69.DISCLOSURE: The following authors have nothing to disclose: Yenal Harper, Saurabh Aggarwal, Reem Hassan, Paul Morgan, Amin Nadeem, Rohit AroraNo Product/Research Disclosure Information.
PMID: 24153949 [PubMed – as supplied by publisher]